New York, 2004

Flash Flood in New York, July 12, 2004

July 12, 2004 · NWS BUF · 1 event in 1 county or zone

A nearly stationary thunderstorm dropped nearly three inches of rain in less than two hour in eastern Jefferson county. In the Town of Theresa, portions of County Routes 136 and 15 were washed out.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A nearly stationary thunderstorm dropped nearly three inches of rain in less than two hour in eastern Jefferson county. In the Town of Theresa, portions of County Routes 136 and 15 were washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 12, 1:22 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 12, 1:22 PM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
222 PM EDT MON JUL 12 2004

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...

WEAK SFC TROF LYING WNW-ESE FROM NEAR DETROIT TO PHILLY HAS BEEN
FOCUS OF TRAINING CONVECTION SO FAR TODAY. MOST OF THIS ACTIVITY HAS
STAYED SOUTH OF OUR REGION...BUT ANOTHER AREA FOCUSED ON A WEAK SFC
BOUNDARY ACROSS CNTRL NY AND NRN FINGER LAKES WITH LOCAL ONE TO TWO
INCH TOTALS. THIS ACTIVITY WEAKENING ATTM...LEAVING ISOLATED CELLS
UP NEAR ST LAWR VALLEY ALONG EDGE OF SUNSHINE WITH MORE SFC HEATING.
WEAK SFC LOW OVER SE MICH WILL DRIFT ACROSS WRN NY THIS EVENING AND
LIE OVER NJ OR ERN NY ON TUES...ALLOWING WEAK RIDGING TO BUILD INTO
WEST ON TUES.

WILL CARRY CHC/SCATD POPS IN WEST THIS EVENING WITH POSSIBLITY OF
ACTIVITY FIRING UP ON PREVIOUS BOUNDARIES AND WITH MORE SUNSHINE
LATER THIS AFTERNOON...MORE BOUNDARIES WILL GET ESTABLISHED AND WITH
DEW PTS NEAR 70...ANYTHING POSSIBLE. WILL HOLD ONTO CHC POPS EAST
OVERNIGHT BUT DROP WEST BACK TO 20 POPS LATER BUT ADD PATCHY FOG ALL
AREAS...EXTENSIVE IN SRN TIER.

TUES A TOUGH CALL. WE WILL BE IN A COL BTWN SYSTEMS...CAPES AND LIS
IMPRESSIVE IN AFTERNOON...BUT MODEL POPS ALL VERY LOW AND DONT
REALLY SEE A TRIGGER WITH PLENTY OF CLOUDS...PERHAPS SOME SUN IN
WEST IN AFTERNOON MAY BE ENOUGH FOR ISOLD STORMS ON ANY LAKE BREEZE
BOUNDARIES BUT FEEL POP THREAT IS ISOLD AT BEST...WILL CARRY 20 POPS
IN WEST...AND HOLD 30 POPS IN EAST CLOSER TO OLD FRONT AND THIS MAY
BE IN MORNING IF AT ALL. 850 TEMPS NEAR 16C SO WE SHOULD REACH 80 OR
A BIT BETTER EVEN WITH LIMITED SUN.

THEN OUR MAJOR PLAYER OF THE WEEK MOVES IN...A HUGE ANOMALOUSLY
STRONG UPPER LOW FOR MID JULY WHICH WILL GET ESTABLISHED NORTH OF
THE LAKES ON WED AND SLIDE DOWN TO LK ONTARIO BY EARLY FRI BEFORE
SLOWLY PULLING OFF NEW ENG ON SAT.

GFS AND ETA IN GOOD AGREEMENT IN BRINGING INITIAL COLD FRONT THRU
BUF AT ABOUT 12Z WED AND TO ART BY 18Z. GOOD WIND FIELDS AND LIFT
JUST AHEAD OF FRONT SO ANY STORMS COULD GET FRISKY. WILL BRING
LIKELY POPS INTO FAR WEST AFT MDNT TUES NT AND CHC POPS TO GEN
VALLEY LATE. THERE SHOULD BE SOMEWHAT OF A DRY SLOT FOR SEVERAL
HOURS WED FOLLOWING FRONT BEFORE BACKWASH/WRAPAROUND MOVES IN WED NT
AND THURS... SO DESPITE LIKELY POPS FOR WED ALL AREAS...WILL PLAY
GRIDS TO HIGHLITE MORNING WEST AND MIDDAY/AFTERNOON EAST. TEMPS
STILL MILD ON WED.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...

AS NOTED IN SHORT TERM SECTION...WE WILL BE PLAGUED WITH UPPER LOW
FOR FIRST PART OF THIS PERIOD. WORST WX SHOULD BE THURS/THURS NT IN
WRAPAROUND...WILL GO WITH HIGH LIKELY POPS (KEEPING THUNDER THREAT
DURING DAY TOO) AND TEMPS ONLY IN UPPER 60S FOR THURS MAXES. 12Z GFS
JUST SLIGHTLY FASTER IN PULLING SYSTEM OUT AND HPC AGREES...WILL
IMPROVE CONDITIONS SLOWLY FROM CHC WEST TO LOW LIKELY EAST ON
FRI...CHC FRI NT EAST...THEN DRY FOR SATURDAY. 12Z GFS DOES SHOW A
COMPLEX DIVING SOUTH OF US SATURDAY.

WILL FOLLOW HPC GRAPHICS FOR FURTHER EXTENDED...SHOWING WEAK FROPA
SAT NT SO WILL INSERT CHC POPS THEN...LEAVING SAT AND SUN DRY. STILL
A BIT COOL SAT BUT SEAS TEMPS RETURN FOR SUNDAY AND MONDAY.

&&

.AVIATION...

MOIST AIR MASS WILL CONTINUE OVERNIGHT.  DEW POINTS ARE IN THE UPPER
60S TO LOWER 70S THROUGHOUT THE GREAT LAKES...AND THE VISIBLE
SATELLITE IMAGES SHOW DIMINISHING CLOUD COVER IN MANY SPOTS OVER
SOUTHWEST ONTARIO AND SOUTHEAST MICHIGAN.  LEFTOVER SHOWERS WILL
GIVE WAY TO DIMINISHING CHANCES OF PRECIPITATION AND THE AVIATION
PROBLEM FOR THE OVERNIGHT HOURS WILL BE STRATUS AND FOG.  RH PROGS
OVERNIGHT INDICATE RELATIVELY LOW MOISTURE ABOVE THE BOUNDARY LAYER
IN MOST OF WESTERN NEW YORK DEVELOPING BY 06Z...WITH CONSIDERABLE
MOISTURE REMAINING IN THE BOUNDARY LAYER.  WINDS WILL BE LIGHT
OVERNIGHT IN THE SLACK GRADIENT.  SCATTERING OF CLOUDS...EXPECTED
FOR A PERIOD OVERNIGHT ESPECIALLY IN THE WESTERN TWO-THIRDS OF THE
FORECAST AREA...WILL ALLOW TEMPERATURES TO DROP AND SHOULD RESULT IN
THE DEVELOPMENT OF STRATUS AND FOG.  IFR CONDITIONS FORECAST THROUGH
THE OVERNIGHT AND EARLY MORNING HOURS OF TUESDAY AT MOST TAF SITES...
WITH SLIGHTLY HIGHER CEILINGS AND VISIBILITIES AT ART WHERE THE
MID-LEVEL MOISTURE REMAINS HIGHER LONGER...AND THE ETA BUFKIT FOG
PARAMETERS SHOW LESS OF A TENDENCY FOR FOG THAN AT THE OTHER TAF
SITES.  FOG SHOULD LIFT INTO STRATUS EARLY TUESDAY AND THEN RESULT
IN MVFR CU/SC BY TUESDAY AFTERNOON WITH SOME SCATTERED AREAS
DEVELOPING ESPECIALLY WESTERN TAFS AROUND 16Z TO 18Z.

&&

.HYDROWISE...

TODAYS QPF WAS AN INCH OR SO ALONG SRN TIERS ALLEG BASIN BUT
GENERALLY LESS THAN 0.25 INCH ELSEWHERE IN MAJOR BASINS. EXCEPTION
WAS WAYNE/ERN MONROE/NRN ONTARIO COUNTIES WHICH ALSO SAW AN INCH OR
MORE. VERY ISOLD STORMS OVER JEFF CO WITH MUCH MORE. MAJOR QPF
SHOULD BE OVER BY 00Z TONIGHT.

&&

THATS IT FROM THE BUF THIS AFTERNOON. GRIDS UPDATED AND POSTED.
ZONES ON STREET BY 333. REST OF PRODUCTS TO FOLLOW SHORTLY. TAKE IT
EASY.

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

SHORT TERM/LONG TERM/HYDRO...MCLAUGHLIN
AVIATION/MARINE...DJF
Hazardous weather outlook, Jul 12, 4:37 AM EST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
537 AM EDT MON JUL 12 2004

NYZ001>008-010>014-019>021-085-121137-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON-
MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
537 AM EDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/BUF/

TMA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
July 12, 4:00 PM EST to 6:30 PM EST
Where
Jefferson County, Theresa
Property damage
$25,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414167.